Two female pupils of St James African Church Nursery and Primary School, Idi-Ape, Abeokuta, died on Wednesday morning after allegedly taking deworming drugs administered on them by their teachers.
The ingestion of the drugs followed commencement of the annual deworming exercise for over 700,000 pupils in 14 Local Government Areas of Ogun by the government.
Eight-year-old Omolaso Keyede in primary two and nine-year-old Eniola Oyeyemi in primary 4 reportedly died from dehydration following hours of stooling and vomiting after taking the deworming drugs.
The Nation learnt the pupils took deworming drugs during the school hours on Tuesday but fell ill in the evening.
They hailed from the same neighborhood at Ademola Street, opposite African Church, Idi-Ape, which is few metres away from the school.
One of them was rushed to Apata-Iye Clinic and Maternity Hospital, Odo Oyo, Abeokuta where she died at about 3am while the second pupil was taken to same healthcare centre some minutes later but was declared Brought In Dead (BID).
The deworming exercise that allegedly turned fatal to the two pupils fuelled speculations that the victims might have died from the complications arising from the adverse effects of drugs.
A team from Ogun Ministry of Health led by an Epidemiologist and Director of Public Health, Dr Festus Soyinka, dashed to the victims’ families to assess the situation.
But it was learnt Keyede had been buried and her family resisted moves by the health officials to exhume the body for possible autopsy.
The team, however, had access to the body of Eniola.
An aunt to Keyede, Mrs. Oluwatosi Nasiru, told reporters the school management had been advised not to administer the medication on the little girl but ignored the advice.
Nasiru said an unnamed teacher forced the girl despite her resistance.
Read Also: Three students die in Delta accident
“We all know how the drug reacts on individuals. So, I have warned that they should not administer medication on my child. We detailed someone to the school that they should not administer the drug on her.
“The pupil said she resisted but the teacher beat her and forced her to take the drug. She vomited the drug and the teacher forced her to take the drug the second time,” she said.
She confirmed the family failed to allow government officials exhume the body because “it does not make any sense.”
She dismissed the allegations the source of the death could be in a well within their compound, which was suspected to have been contaminated.
Keyede’s grandmother, Fatimah Onanuga, said the victim had taken the deworming drugs, which proved adverse to her health and life.
But Soyinka dismissed speculations the pupils died of complications arising the medication administered on them.
He said the drugs were administered on over 200 pupils at the school but only the two from the same neighborhood had issues.
Despite the unfortunate incidents, he insisted the deworming exercise would continue in the state as planned.
Soyinka said: “What we have was a rumour about a child that died. On getting there we learnt that they are two.
“One had been buried before we got there, we could only see the grave site. The relation did not allow us to exhume.
“The reason why we wanted to exhume was that the one that had been buried, we brought a pathologist and doctors to see if there will be a need to do autopsy but on gross examination, we discovered that the child lost a lot of water which will not happen from just ordinary vomiting.
“Now, on getting to the hospital, the history the grandmother gave was that the child came back vomiting.
“How many times did she vomit, she could not volunteer that information, but it looks to me as if it was several?
“Now, even if you are going to vomit from such drugs that they were using, it will be due to irritation of the system. It will not be continuous vomiting that will lead to dehydration. So that already made us to be suspicious of something.
“The two children concerned are living in the same compound and no other person from the same school, about 235 students were given the same drugs yesterday (Tuesday) and no other person reported any challenge with taking the drugs.
“But for you to find two children in the same location, we should look for something else which could be transmittable and that could be infectious, that is why we are trying to look for the cause of the death.
“With what we have done, we have confirmed that with the child that has not been buried, we have discovered a sunken eyeballs, dried skin and loss of turgidity which shoes loss of water.
“On getting to the hospital, we were able to confirm that the child had history of diarrhea and vomiting.
“While he was with them here, there were five episodes of diarrhea. Appearance of the watery stool looks much like that of cholera which is one of the causes of gastrointestinal that kills fast.
“The second child was brought here late and according to them, they had lost the child before they brought her here.
“That was why they got to the hospital and the hospital could not accept them because she was brought in dead.”